Alert archive / Pennsylvania / Lake Effect Snow Advisories in 2016
Lake Effect Snow Advisory 2, NWS State College, PA
NWS State College, PA issued this lake effect snow advisory at Jan 17, 2016, 2:54 PM EST for Cameron County, Elk County, Potter County, Pennsylvania. It took effect at Jan 18, 2016, 6:00 AM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2016, 2:54 PM EST (19:54 UTC)
- In effect from
- Jan 18, 2016, 6:00 AM EST
- Expired
- Jan 18, 2016, 8:59 PM EST
- In force
- 15 hr
- Issued by
- NWS State College, PA
Counties Cameron County, PA, Elk County, PA, Potter County, PA
The radar
The State College radar (KCCX), 71 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this lake effect snow advisory went out at Jan 17, 9:32 AM EST, 5 hours 22 minutes earlier.
Area forecast discussion, Jan 17, 9:32 AM EST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 932 AM EST SUN JAN 17 2016 .SYNOPSIS... AN ARCTIC COLD FRONT WILL CROSS THE KEYSTONE STATE THIS AFTERNOON AND EVENING. A LARGE UPPER LEVEL LOW PRESSURE AREA WILL SETTLE OVER THE GREAT LAKES FOR A FEW DAYS. THIS WILL LEAD TO A PROLONGED PERIOD OF LAKE EFFECT SNOW AND LOW WIND CHILLS DURING THE FIRST HALF OF THE COMING WEEK. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... 930 AM UPDATE... LIGHT SNOW/FLURRIES STILL LOOKS POSSIBLE FOR LATE THIS MORNING AND THIS AFTERNOON OVER THE CENTRAL AND SERN COS WITH STRONG JET MAX OVERHEAD SLIDING NE. LIGHT SNOW FALLING IN CENTRAL WV AND MAY BE INTOI THE LAURELS IN ANOTHER HR/TWO. CIGS LOW THERE AND DEWPOINT DEPRESSIONS NOT AS LOW AS THE REST OF THE AREA. THUS...THE MOST LIKELY PLACE FOR ACCUMS IS THE SWRN QUARTER OF THE AREA...PERHAPS UP INTO HAP VAL. WHILE S-- MAY ALSO OCCUR IN THE SERN THIRD OF THE AREA...THE DEWPOINT DEPRESSIONS ARE A LITTLE WIDER AND CIGS HIGHER. TEMPS ALSO JUST ABOVE FZG THERE. SO...ACCUM THERE IS POSS...BUT NOT SO MUCH AS THE SW. OTHER TWEAKS VERY MINOR MAINLY WITH TIMING OF NWRN/WRN SHSN/SQ FOR LATER THIS AFTN/EARLY EVENING. FCST REASONING THERE PRETTY MUCH UNCHANGED. PREV... *SIGNIFICANT/LONG-DURATION LAKE EFFECT SNOWFALL FOR NORTHWEST PA THIS AFTERNOON THROUGH TUESDAY MORNING... *BITTER COLD TEMPERATURES AND SUBZERO WIND CHILLS SUNDAY NIGHT THROUGH EARLY TUESDAY... INTRODUCED SOME LIGHT SNOW FOR THE AFTERNOON HRS ACROSS PORTIONS OF FAR SCENT PENN...THE LOWER SUSQ...AND WRN POCONOS /MAINLY TO THE SE OF THE INTERSTATE 81 CORRIDOR/. A FEW TO SVRL HOUR PERIOD OF MDTLY STG AND DEEPENING MID-LVL UVVEL WILL OCCUR ABOVE A RATHER DRY BOUNDARY LAYER AS THE RIGHT ENTRANCE REGION OF A STG 155-165KT UPPER JET LIFTS NE ACROSS THE MID ATLANTIC REGION. LES WARNING IN EFFECT FOR WARREN AND MCKEAN COUNTIES FROM 19Z TODAY THROUGH 12Z TUESDAY. CHILLY 850 MB AIR WITH WEAK RIDGING MOVING OVER THE STATE AT THE SFC AND ALOFT WILL CONTINUE TO CREATE PLENTY OF CLOUDS...BUT JUST SOME AREAS OF VERY LIGHT SNOW/FLURRIES ACROSS THE NRN AND WESTERN MTNS THIS MORNING. OTHERWISE...A PLUME OF FAIRLY THICK CIRRUS/CIRROSTRATUS...ASSOCIATED WITH THE NRN EDGE OF A WAVE EMBEDDED IN THE SOUTHERN STREAM AND ENTRANCE REGION OF A STG 165 KT JET AT 300 MB...WILL CONTINUE THROUGH MUCH OF THIS MORNING ACROSS CENTRAL AND SOUTHERN PENN. MIN TEMPS SHORTLY AFTER DAYBREAK TODAY LIKELY TO BE 5-8F MILDER THAN NORMAL AREA-WIDE THANKS TO THE AFOREMENTIONED CLOUDS AND LLVL DOWNSLOPE FLOW HOLDING THEM TO NEAR 20F ACROSS THE NW MTNS AND AROUND 30F IN THE SOUTHEAST. CLOUDS PERSIST OVER THE NW HALF OF THE AREA THIS AFTERNOON AS THE ARCTIC FRONT APPROACHES FROM THE WEST...WHILE PARTIAL CLEARING OCCURS THIS AFTERNOON ACROSS THE SE...AS HIGH CLOUDS ASSOCIATED WITH THE WEAK SRN STREAM WAVE MOVES QUICKLY THROUGH THE CENTRAL APPALACHIANS THEN OFF THE EAST COAST. SOME FLURRIES MAY SNEAK NORTH OF THE MD BORDER LATE SUNDAY BUT WILL KEEP POPS NEAR ZERO DUE TO LOW CONFIDENCE OF THIS AS ONLY A FEW MEMBERS OF THE SREF AND THE GFS HINT AT MEAS QPF THERE. MORE IMPORTANT IS THE BLAST OF ARCTIC AIR MOVING IN FROM THE WEST AS A WEAK LOW ZIPS ACROSS THE GREAT LAKES. A 1-3 PERIOD OF SNOW SHOWERS OR EVEN STEADY...LIGHT TO MDT SNOW WILL OCCUR IMMEDIATELY AHEAD AND ALONG WITH THE ARCTIC FRONT. 850-500 MB LAPSE RATES ARE MDTLY STEEP /5.5-6.5 DEG C PER KM/...BUT NOT NEARLY AS EXTREME AS THOSE WHICH CAUSED THE BLINDING SQUALLS...FLASH FREEZING...AND EVEN A FEW INSTANCES OF THUNDER-SNOW LAST TUESDAY JAN 12TH. HIGH TEMPS TODAY RANGING FROM THE MID-UPPER 20S ACROSS THE NRN AND WRN MTNS...TO THE MID 30S THROUGHOUT THE SUSQ VALLEY...WILL BE A FEW DEG F ABOVE NORMAL. BEHIND THE TRAILING ARCTIC FRONT IS A DRASTIC CHANGE IN AIRMASS. 9H TEMPS EVENTUALLY DROP INTO THE -20S BEHIND THE FRONT. LIGHT SNOW SHOULD BREAK OUT OVER THE NW IN THE AFTERNOON/EARLY EVENING JUST BEFORE THE FRONT AND ASSOCIATED SHSN/SQUALLS PUSH ACROSS. THE EVENING ARRIVAL/PASSAGE SHOULD SPELL A LESS-POTENT SQUALL TIME THAN THE OTHER DAY. TEMPS SUNDAY WILL TOP OUT ONLY 5-10F BETTER THAN MORNING TEMPS...WITH THE BEST RISES IN THE SE. && .SHORT TERM /7 PM THIS EVENING THROUGH 6 PM MONDAY/... THE ARCTIC FRONT WILL BE MOVING EAST ACROSS THE SUSQ VALLEY THIS EVENING...ACCOMPANIED BY ISOLATED-SCTD SHSN...AND PERHAPS A QUICK COATING TO 0.5 INCH OF SNOW IN SOME PLACES. A LONG-DURATION...AND WELL-ALIGNED/MDTLY STRONG WNW BOUNDARY LAYER FLOW IS IN STORE FOR TONIGHT THROUGH MONDAY NIGHT. THIS FAVORABLE TRAJECTORY WILL COMBINE WITH DEEP COLD AIR AND TEMPS RIGHT WITHIN THE DENDRITIC SNOW GROWTH REGION WITHIN THE CLOUD LAYER...TO BRING HEAVY LAKE EFFECT SNOWS ACROSS WARREN /AND EVEN MUCH OF MCKEAN COUNTY/ DURING THIS PERIOD. THE WIND AND INFLUX OF ARCTIC AIR...WITH TEMPS SINKING INTO THE SINGLE DIGITS NRN AND WRN MTNS...AND LOWER TO MID TEENS IN THE SUSQUEHANNA VALLEY...WILL CREATE BITTERLY COLD WIND CHILLS AS LOW AS 10 BELOW ACROSS THE HIGHER TERRAIN OF THE NORTH AND WEST...WITH VALUES OF ZERO TO 5F ACROSS THE RIDGE AND VALLEY REGION OF THE STATE. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... THE LONG-DURATION LAKE EFFECT SNOW EVENT WILL BE WINDING DOWN TUESDAY MORNING. HEAVY SNOW ACCUMULATION IMPACT LIKELY OVER THE PERENNIAL SNOWBELT OF NORTHWESTERN PENNSYLVANIA. COMMUNITIES ACROSS WARREN AND MCKEAN COUNTIES STAND A GOOD SHOT AT SEEING HEAVY SNOW TOTALS IN EXCESS OF 6 INCHES...WITH SOME PLACES TO THE NORTH AND WEST OF WARREN RECEIVING 12 TO 16 INCHES OVER THE 36 TO 48 HOUR PERIOD. OCCASIONAL SNOW SHOWERS AS A RESULT OF UPSLOPE FLOW AND A NARROW/MEANDERING BAND OR TWO OF LAKE EFFECT SNOW WILL LIKELY BRING A FEW FLUFFY INCHES OF SNOW IN THE FAVORED OROGRAPHIC AREAS TO THE SOUTH /OVER THE NORTHWEST ALLEGHENIES AND LAUREL HIGHLANDS/. TEMPERATURES SHOULD BOTTOM OUT MON NIGHT-EARLY TUE BEFORE TRENDING MODESTLY WARMER DURING THE SECOND HALF OF THE WEEK. THE OVERALL PRECIPITATION PATTERN DURING THE PERIOD SHOULD BE A RELATIVELY DRY ONE...OUTSIDE OF THE FAVORED LAKE EFFECT SNOW BELT. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... 15Z UPDATE... MENTIONED SOME --SN RESTRICTIONS /MAINLY MVFR/ AT KJST/KAOO/KUNV FOR THE MIDDLE OF THE DAY. PERHAPS ONLY KJST GOES TO IFR FOR A BRIEF PD. PREV... PERSISTENT AND SOMETIMES GUSTY WESTERLY FLOW HAS ALLOWED FOR STRATO CU TO FORM OVER THE THE WESTERN AND CENTRAL TAF SITES. THE LOWERING OF THIS CIGS HAS BROUGHT IFR TP JST. EXPECT FOR THESE CIGS AT BFD...JST...UNV AND AOO TO CONTINUE THROUGH THE FIRST HALF OF THE MORNING BEFORE SLOWLY IMPROVING AS THE WINDS SHIFT TO THE SOUTH LATE THIS MORNING...EARLY THIS AFTERNOON. AS THE WINDS BACK THIS AFTERNOON A WEAK LOW WILL PASS THROUGH THE GREAT LAKES W-E. HOWEVER...TRAILING THE LOW WILL BE A SHARP ARCTIC FRONT WHICH WILL BLOW THROUGH THIS EVENING/NIGHT. SOME LIGHT SNOW WILL BREAK OUT IN ADVANCE OF THE FRONT OVER KBFD...BUT MOST OTHER SITES WILL REMAIN AS THEY WERE -- MVFR CENTRAL AND VFR EAST UNTIL THE FRONT NEARS AND PASSES. SOME IMPROVEMENT IS POSSIBLE IN THE CNTRL AND ERN TERMINALS MID AFTERNOON. HOWEVER...THE SNOW SHOWERS/SQUALLS ALONG THE FRONT WILL PROBABLY GO VLIFR FOR A BRIEF TIME AT KBFD/KJST AND L/IFR FOR THE CENTRAL TERMINALS TONIGHT INTO MONDAY MORNING. A PROLONGED PERIOD OF LAKE EFFECT SNOW WILL SET UP THAT SHOULD CONTINUE FOR BFD AND JST INTO TUESDAY MORNING. OUTLOOK... MON-TUE...MVFR/IFR SNOW SHOWERS LAURELS AND NORTHERN MOUNTAINS. MAINLY VFR ELSEWHERE. WED-THU...NO SIG WX. && .CTP WATCHES/WARNINGS/ADVISORIES... LAKE EFFECT SNOW WARNING FROM 2 PM THIS AFTERNOON TO 7 AM EST TUESDAY FOR PAZ004-005. && SYNOPSIS...LAMBERT NEAR TERM...DANGELO/LAMBERT SHORT TERM...LAMBERT LONG TERM...LAMBERT/TYBURSKI AVIATION...CERU/GARTNER
Hazardous weather outlook, Jan 17, 2:38 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 238 PM EST SUN JAN 17 2016 PAZ012-017>019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066-181945- NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR- HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 238 PM EST SUN JAN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ004-005-181945- WARREN-MCKEAN- 238 PM EST SUN JAN 17 2016 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ006-010-011-181945- POTTER-ELK-CAMERON- 238 PM EST SUN JAN 17 2016 ...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 6 AM TO 10 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ024-033-181945- CAMBRIA-SOMERSET- 238 PM EST SUN JAN 17 2016 ...WIND CHILL ADVISORY IN EFFECT FROM 3 AM MONDAY TO 10 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 1:59 AM EST | Lake Effect Snow Warning | CTP | McKean, Warren | 53 hr |
| Jan 17, 2:54 PM EST | Wind Chill Advisory | CTP | Cambria, Somerset | 43 hr |
| Jan 17, 6:47 PM EST | Special Weather Statement | CTP | Blair, Centre, Clinton, Huntingdon | 28 min |
Nearby
Lake Effect Snow Advisories in Pennsylvania, 2016Every lake effect snow advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.